Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 449, NWS Jackson, MS

August 20, 2002Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 20, 2002, 6:56 PM CDT for Lowndes County, Mississippi. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2002, 6:56 PM CDT (23:56 UTC)
Expired
Aug 20, 2002, 7:40 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:20 PM CDTThunderstorm WindCountywide, MSSeveral trees were blown down in Columbus, as well as the remainder of Lowndes County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS54 KJAN 202356
SVRJAN
MSC087-210040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 740 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF COLUMBUS...OR ABOUT 4 MILES
  SOUTHEAST OF COLUMBUS AFB...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR COLUMBUS...TIBBEE AND MAYHEW BY 715 PM CDT

DAMAGING WINDS FROM 60 TO 70 MPH AND TORRENTIAL RAINS ARE LIKELY. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3369 8828 3366 8840 3353 8853 3335 8868
          3332 8835

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:05 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 20, 4:05 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT TUE AUG 20 2002

AIR MASS CONTINUES VERY MOIST AND UNSTABLE. BEST DYNAMICS LOCATED
ERN ZONES WHERE LOWLEVEL CONVERGENCE IS BEST. CONVECTION SHOULD BE
GENERALLY DIURNAL.

UPPER TROUGHING INCREASING SLIGHTLY WED. SHORTWAVE SLIPS WWD
UNDERNEATH UPPER RIDGE...MOVING ACROSS MS COAST INTO SRN LA. WEAK
UPPER DIVERGENCE AND WEAK SURFACE BOUNDARY NOTED OVER REGION
TOMORROW. MID/UPPER HEIGHTS SHOW VERY LITTLE CHANGE SO EXPECT WEAK
CAPPING EFFECTS TO LINGER NRN ZONES. WILL KEEP SLIGHT CHANCE NRN
AREAS AND CHC POPS SRN AREAS WITH ISOLATED EVENING CONVECTION FOR
WED NIGHT.

UPPER TROUGH POSITIONED OVER LA/WRN MS BY THU MORNING WITH WEAK
SHEAR ZONE SUGGESTED ACROSS THE AREA. 500 MB HEIGHT REMAIN HIGH.
WITH LOW LEVEL BOUNDARY LINGERING ACROSS CENTRAL/SRN ZONES WILL GO
WITH CHANCE POPS ALL AREAS FOR THU INTO THU NIGHT. TROUGH SHIFTS TO
THE W AND UPPER TROUGHING DIMINISHES FOR FRI AFOR FORECAST AREA. NO
SURFACE FORCING NOTED SO WILL KEEP ISOLATED CONVECTION ACROSS THE
REGION FOR FRI AFTERNOON ADN EVENING.

HEIGHTS BEGIN TO FALL FRIDAY NIGHT AND THE SHORTWAVE TRACK THAT HAS
PERSISTED WELL NORTH OF THE REGION DROPS THIS WAY. SURFACE BOUNDARY
DROPS INTO NRN AREAS BY 00Z SUNDAY. JET MAX REMAINS TO THE NORTH BUT
WILL SEE RIGHT REAR JET QUAD CLOSE ENOUGH TO EFFECT FORECAST
AREA...ESPECIALLY NRN ZONES. UPPER TROUGHING CONTINUES THROUGH
MONDAY...WEAKENING TUESDAY. BY TUESDAY SURFACE BOUNDARY FINALLY
SHIFTS TO THE E BUT WILL MAINTAIN CHANCE OF AFTERNOON ACTIVITY
THROUGH EXTENDED PERIOD.

PRELIM NUMBERS:
JAN 72/93/73/92 2223
MEI 71/93/72/92 2223

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 20, 2:39 PM CDT, 4 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT TUE AUG 20 2002

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 8 PM
TONIGHT ALONG AND SOUTHEAST OF A RAYVILLE TO VICKSBURG TO CANTON
TO KOSCIUSKO TO EUPORA LINE. DAMAGING WIND GUSTS TO 70 MPH WILL
BE THE MAIN THREAT WITH THESE STORMS.

A VERY MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE LOWER
MISSISSIPPI VALLEY TODAY. A DISTURBANCE IN THE UPPER LEVELS OF
THE ATMOSPHERE WILL MOVE SOUTHWEST ACROSS THE AREA...TRIGGERING
SCATTERED THUNDERSTORMS. DUE TO THE STRONG INSTABILITY IN
PLACE...A FEW OF THESE STORMS MAY BECOME SEVERE OVER PORTIONS OF
NORTHEAST LOUISIANA AND MUCH OF SOUTHERN AND EASTERN MISSISSIPPI.
THE THUNDERSTORMS SHOULD GRADUALLY DISSIPATE AFTER SUNSET.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT
PERSONNELL...AND HAM RADIO OPERATORS MAY BE NEEDED THIS AFTERNOON
AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Local storm report, Aug 20, 3:14 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT TUE AUG 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 PM    3S NEWTON                 MS   0.88 INCH HAIL
08/20/02   NEWTON
Special weather statement, Aug 20, 4:37 PM CDT, 2 hours 19 minutes before
MSZ030>033-037>039-044>046-049>052-055>058-062>066-202230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
437 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED SEVERE
THUNDERSTORM WATCH NUMBER 623 FOR THE FOLLOWING COUNTIES...

ATTALA           LEAKE              SCOTT            RANKIN
LAUDERDALE       NEWTON             JASPER           CLARKE
SMITH            SIMPSON            JONES            COVINGTON
JEFFERSON DAVIS  LAWRENCE           LINCOLN          NESHOBA

SEVERE THUNDERSTORM WATCH NUMBER 623 REMAINS IN EFFECT UNTIL 7 PM
FOR THE FOLLOWING COUNTIES...

CHOCTAW          CLAY               LOWNDES          WINSTON
NOXUBEE          KEMPER             OKTIBBEHA

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:31 PM CDTSevere Thunderstorm WarningJANNewton29 min
Aug 20, 1:54 PM CDTSevere Thunderstorm WarningJANSmith41 min
Aug 20, 2:00 PM CDTSevere Thunderstorm WarningJANJasper45 min
Aug 20, 2:45 PM CDTSevere Thunderstorm WarningJANJasper30 min
Aug 20, 2:48 PM CDTSevere Thunderstorm WarningJANSimpson42 min
Aug 20, 2:52 PM CDTSevere Thunderstorm WarningJANNewton43 min
Aug 20, 3:32 PM CDTSevere Thunderstorm WarningJANCopiah43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.